Hellow guys am type 1 diabetic diagonised last year now am 19 years old taking two injections per day a mixture of lantus and soluble but am totally confused with my blood sugar readings as morning(fasting BG) is 4.8mmol and 2 hours after break fast it raises up to 20mmol then 5hours later it drops up 14mmol, the next day as usual it is always below 6mmol regardless of what I eat I ln night. What is the deal??? Is there any one with same experience or advice please!!
Hi @Ibrah, first I must say that your morning fasting BG readings are just wonderful - I aim for before breakfast readings of 6.0 mmol/L / 105 mg/dl. But your daytime, especially your 20 mmol / 360 mg/dl is must higher than what anyone would want. In my opinion your BG reading five hours after a meal of 14 mmol / 250 mg/dl is excessively high; I want m BG to be under 6.1 mmol by that time.
I’m not a medical doctor so my suggestions here are based on my 63 years experience using insulin and what other people have told me. There was a time when one, then two injections would work for me and I’d think everything was fine - and this was years before the invention of home blood sugar testing. My suggestion, which you should discuss with a medical professional, is that you might want to consider taking a soluble [fast or rapid-acting] insulin with your meals and taking only one shot of Lantus, without the soluble mixed in, in the evening before bedtime. This is what is called “Multiple Daily Injection Insulin Therapy” [MDI]. This is a diabetes therapy I was involved in in the 1970’s [using NPH and Regular insulin] and this became the prevalent method in the USA by the 1900’s.
The theory behind this is for the Lantus to provide “background” glucose / sugar management and the Soluble [possibly NovoRapid] manage the carbohydrates in each meal - I’ve had excellent results using this method.
Oooh!! Thanks @Dennis I think this will help but do u mean I would have to inject rapid acting for each meal I take in day time??
Hi @Ibrah yes, most people using this method inject fast acting at each meal. Most on this method inject 4 to 7 times a day for accurate control
Your description above about mixing lantus is very troubling: The action time of Lantus insulin changes when it is mixed with any other insulin. You end up with some mixture of long-acting and short-acting insulin, but the mixture is unpredictable. So the manufacturer of Lantus recommends it should not be mixed with any other type of insulin in the same syringe. The manufacturer offers no Lantus plus fast mix. I would have to guess but I think you are taking a mixture of NPH and fast acting. These are common and it’s possible to survive on 2 shots per day but glucose control will be difficult, please consider talking to your doctor and everything that @Dennis has explained.
I am 1r I have had type one for 2 1/2 years.
So your blood sugar is like a roller coaster?
If that’s what your trying to get at YES my blood sugars are 250 then 104 then 302 then 85.
I am on the pump, I made a comment about the blood sugars above this comment…
Definitely talk with your doctor. If you’re not already seeing an endocrinologist (preferably one who specializes in type 1 diabetes) and you are able to, please do. Two injections a day is really rare for type 1 diabetics. Recently I’ve only heard of that sort of insulin therapy being used for pets (like dogs and cats) and the occasional type 2 diabetic. I’ve also never heard of Lantus being mixed with other insulins.
Like @joe said, it is possible to survive on 2 shots/day, but it’s a challenge. When I was first diagnosed in 1993 I didn’t want to take insulin while I was at school (I was 6 and didn’t trust nurses), so I took a mixture of Regular (fast acting, soluble insulin) and NPH (intermediate-acting) to cover breakfast and lunch. Then I think I took Regular at dinner and another NPH dose before going to bed. So that’s 3 injections/day. Once I started taking Humalog (rapid acting) and Lantus (long-acting) I had to take the Lantus once a day and the Humalog with each meal or large snack. So usually 4 injections/day, sometimes 5 or 6.
It sounds to me like your doses work well for overnight (since you’re waking up with great BG levels) but you need more insulin during the day. It takes about 2-3 hours for soluble insulin to really kick in, so I’m not surprised that you’re having such high BG levels 2 hours after breakfast. You’ve digested all your food but still haven’t had much help from your insulin. The soluble should have kicked in and be wearing off by 5 hours, though. It clearly is working, since your blood sugar does come down, but it’s not coming down enough. So that’s why I think you’re not taking enough of the soluble. If you increase the dose you might see more of a drop 5 hours out. And then once your daytime levels are lower you might find you’ll need less of the soluble overnight. But again, talk with a doctor before changing your doses; I’m not a doctor and can’t tell you how much you need. I’d hate for you to start having low BG levels because you’re taking too much insulin. While you wait to hear from your doctor, here’s a website that explains the different kinds of insulins and how they work: http://www.diabetes.org/living-with-diabetes/treatment-and-care/medication/insulin/insulin-basics.html
Hi hi @bsteingard I think your advice is helpful though ther is no possibility of meeting endo but I will try to talk with my doctor about this